Kansas, 2025

Hail and Damaging Winds in Kansas, September 19, 2025

September 19, 2025 · NWS DDC · 4 events in 3 counties and zones

An upper-level wave moved across the Great plains and supported the development of supercells. There was only a small window for severe weather from each supercell moved south before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper-level wave moved across the Great plains and supported the development of supercells. There was only a small window for severe weather from each supercell moved south before weakening. After all the cells had weakened below severe and developed a small cold pool, they congealed and followed a more linear structure that tracked east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 19, 12:11 PM CST, 5 hours 24 minutes earlier. Its key messages:

  • A small complex of storms tonight is possible, some strong
  • Highest pops Saturday across the eastern zones
  • Another round of storms Monday/Tuesday, followed by cooler temps
Area forecast discussion, Sep 19, 12:11 PM CST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
111 PM CDT Fri Sep 19 2025

.KEY MESSAGES...

- A small complex of storms tonight is possible, some strong

- Highest pops Saturday across the eastern zones

- Another round of storms Monday/Tuesday, followed by cooler temps

&&

.DISCUSSION...
Issued at 111 PM CDT Fri Sep 19 2025

Another small complex of storms (MCS) is possible, mainly across central
Kansas this evening. It is not totally clear if storms will form or
not. Some of the CAMs have strong thunderstorms, while other CAMs
do not show much of anything developing. Areal coverage should be
not that great in considering the CAMs that do show storm development.
There is a risk of 1 out of 5, so cannot rule out a strong thunderstorm.
Marginally severe wind and hail reports would be the main threats.
Overall coverage to remain on the more isolated side. Brief heavy
rainfall is also possible. Our 12Z RAOB PWAT of 0.66" is down from
0.97" last night, so do not anticipate any major water issues. Otherwise,
the rest of the FA will remain dry. Lows tonight will be in the mix
of 50s northeast to 60s southeast.

An upper level wave that is driving the storm development will continue
to move east and southeast Saturday. As such, an area of shift of
POPs is expected across the forecast domain. Have the highest pops
(50%) across the eastern zones with POPs diminishing in numerical
value farther west. Far western Kansas along the Colorado border
should remain dry for the beginning of the weekend. Otherwise, not
too warm highs with values in the lower 80s across expected across
the FA. Lows in the mix of 50s to 60s for Sunday morning.

Both the GFS and ECMWF forecast shortwave ridging for Sunday. This
would support the notion of a drier forecast across southwest Kansas.
Highs will continue to remain well into the 80s. Lows still in the
mix of 50s northwest to 60s southeast. Pops will remain silent per
the latest NBM solution.

Attention then turns to Monday evening into Tuesday. Both the deterministic
models as well as some of their ensemble counterparts indicate a
fropa late Monday evening. This would reintroduce storm chances across
the FA per the NBM solution. In addition, cooler highs (70s) looks
likely in the wake of the storm system during the middle portion
of the business week. Will have to watch lows for the far western
counties, as they may dip down into the 40s. It would be 50s for
the rest of the FA.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1111 AM CDT Fri Sep 19 2025

VFR is expected through tonight. MVFR cigs may be introduced across
the terminals by tomorrow morning. Short term models still show the
most likely area of impact of storms is still for KDDC and KHYS.
Will continue the prob30 to account for this possibility of storms
later this evening. Gusty outflow winds and some hail would be the
main threats of the storms along with locally reduced cigs and vis.
Light southerly winds expected today and could be light and variable
by tonight.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Sugden
Hazardous weather outlook, Sep 19, 3:19 AM CST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
419 AM CDT Fri Sep 19 2025

KSZ030-031-043>046-061>066-074>081-084>090-200930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
419 AM CDT Fri Sep 19 2025 /319 AM MDT Fri Sep 19 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Marginal Risk (Level 1 of 5) of severe storms this evening
and late tonight. The risk area is generally along and east of
Highway 283 and along and north of the Arkansas River. Large hail
risk of quarter to half dollar size will be confined to mainly
I-70 and points north with damaging wind gusts of 60 to 70 mph
later on this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances increase again early next week in advance of
another storm system and cold front. At this time, it is too early
to determine severe weather potential, so keep checking back for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Sep 19, 4:37 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT Fri Sep 19 2025

KSZ030-192315-
Trego KS-
537 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Quinter, moving south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Collyer around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3902 9991 3903 10015 3913 10015 3913 9997
TIME...MOT...LOC 2237Z 353DEG 20KT 3920 10015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Sep 19, 4:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT Fri Sep 19 2025

KSZ030-031-192345-
Trego KS-Ellis KS-
557 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES THROUGH 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palco, or 16 miles northeast of Ogallah, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Trego
and northwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.

&&

LAT...LON 3899 9955 3913 9971 3913 9926
TIME...MOT...LOC 2257Z 308DEG 17KT 3919 9959

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Sep 19, 5:34 PM CST, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
634 PM CDT Fri Sep 19 2025

KSZ030-031-200000-
Trego KS-Ellis KS-
634 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES THROUGH 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ellis, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hays and Yocemento around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.

&&

LAT...LON 3890 9912 3887 9960 3907 9970 3913 9948
      3913 9945
TIME...MOT...LOC 2334Z 319DEG 23KT 3903 9949

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
September 19, 5:35 PM CST
Where
Ellis County, 9.13 mi N of Hog Back
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
39.050, -99.470

A personal weather station 789_Homestead recorded a 58 mph wind gust.

Thunderstorm Wind, Ellis

When
September 19, 6:15 PM CST
Where
Ellis County, 2.12 mi SW of Hays
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -99.350

Kansas Mesonet site - Hays recorded a 62 mph wind gust.

Hail, Rush

When
September 19, 6:41 PM CST
Where
Rush County, 1.38 mi N of Liebenthal
Measured
1 in hail
Reported by
Public
Coordinates
38.670, -99.320

A public report of 1 inch hail.

Hail, Ness

When
September 19, 7:15 PM CST
Where
Ness County, 0.69 mi S of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -100.170

A public report of 1 inch hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294059, 1294060, 1294061, 1294062.